Tennessee, 2016Flash Flood and Hail in Tennessee, July 16, 2016
July 16, 2016 · NWS OHX · 6 events in 3 counties and zones
Scattered showers and thunderstorms affected eastern and southern Middle Tennessee during the afternoon hours on July 16. A few reports of flash flooding, wind damage and large hail were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms affected eastern and southern Middle Tennessee during the afternoon hours on July 16. A few reports of flash flooding, wind damage and large hail were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 16, 11:37 AM CST, 23 minutes earlier.
Area forecast discussion, Jul 16, 11:37 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1237 PM CDT SAT JUL 16 2016
.UPDATE...
FOR 18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Some showers and a few strikes of lightning associated with weak
mid level trough axis continue to work across the I-65 cooridor.
This activity has shown a general weakening trend. Further east
isolated to scattered thunderstorms have developed over the
plateau. Morning OHX sounding showed 1100 J/KG of MLCAPE with 30
kts of EBS. Mid level flow is expected to flatten out this
afternoon decreasing upper level support for storms. However,
1000-1500 J/KG of MLCAPE will remain with some residual outflow
boundaries across the area. This spells out isolated to scattered
showers and storms. Clouds over Middle TN are currently mostly
cloudy with clearing west of the Tennessee River. Clouds could
thin out some this afternoon which will allow temperatures to
climb into the upper 80s for most locations. Overall the forecast
package looks on track. No major changes were made.
&&
.AVIATION...
18Z TAF DISCUSSION.
CSV is currently dealing with some showers and storms around the
terminal. VIS has been reduced to as low at 1/2 SM during the
heaviest downpours. This activity is expected to continue over the
next hour or so. The other terminals are much quieter with VFR
conditions. Don't expect a whole lot of coverage in showers and
storms for BNA and CKV and is not worth a mention in a line of the
TAFs. Fog could become an issue tonight particularly at CKV and
CSV.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......10/Reagan
AVIATION........10/Reagan
Hazardous weather outlook, Jul 16, 4:03 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT SAT JUL 16 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-171015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
503 AM CDT SAT JUL 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
2 heavy rain, 2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Putnam
- When
- July 16, 12:00 PM CST to 1:00 PM CST
- Where
- Putnam County, 0.32 mi ENE of Holladay to 1.52 mi SE of Cookeville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.153, -85.525
Some roads were flooded and closed in Cookeville including Willow Street, Spring Street, Broad Street and Fisk Road. Several cars were stranded in the flood waters and one water rescue was conducted.
Heavy Rain, Putnam
- When
- July 16, 12:00 PM CST to 1:00 PM CST
- Where
- Putnam County, Cookeville
- Reported by
- Trained Spotter
- Coordinates
- 36.170, -85.500
A trained spotter reported 2.95 inches of rain fell in Cookeville between 1:00 PM CDT and 2:00 PM CDT, with most of the rain falling between 1:00 PM CDT and 1:30 PM CDT.
Heavy Rain, Putnam
- When
- July 16, 12:00 PM CST to 3:00 PM CST
- Where
- Putnam County, 1.66 mi ENE of Cookeville
- Reported by
- CoCoRaHS
- Coordinates
- 36.177, -85.471
CoCoRaHS station Cookeville 2.3 NE measured 2.57 inches of rain on Saturday afternoon July 16.
Thunderstorm Wind, Fentress
- When
- July 16, 12:34 PM CST
- Where
- Fentress County, Allardt
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.380, -84.880
A Facebook report indicated a tree was blown down in Allardt.
Thunderstorm Wind, Marshall
- When
- July 16, 2:15 PM CST
- Where
- Marshall County, Farmington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 35.500, -86.720
A tSpotter Twitter report indicated several trees were blown down in Farmington and a carport was blown a considerable distance into some trees.
Hail, Marshall
- When
- July 16, 2:15 PM CST
- Where
- Marshall County, Farmington
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.500, -86.720
A tSpotter Twitter report indicated quarter size hail fell in Farmington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, July 16 to 21, 20162 deaths · 8 events
- Hail and Damaging Winds in North Carolina, July 16, 20161 death · $1,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 16, 2016$3.0 million · 2 in hail · 9 events
- Flash Flooding and Hail in Iowa, July 16 to 17, 2016$451,000 · 1.25 in hail · 42 events
- Flash Flooding and Flood in North Carolina, July 16 to 17, 2016$394,000 · 50 kt wind · 22 events
- Damaging Winds in South Carolina, July 16, 2016$259,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2016$75,000 · 1.75 in hail · 16 events
- Flash Flood and Flood in New Jersey, July 16, 20162 injured · $20,000 · 52 kt wind · 19 events
- Tornado and Hail in South Dakota, July 16, 2016EF0 · 49 events
- Damaging Winds in Pennsylvania, July 16, 2016$45,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, July 16, 2016$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 16 to 17, 20161 injured · $22,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639120, 639122, 639129, 639117, 639125, 639126.